Tornadoes · United States · Alabama · 2017
EF1 tornado, Crooked Oak to Littleville, Alabama, November 18, 2017
From Crooked Oak to Littleville, this EF1 tornado ran 1.7 miles across Colbert County on November 18, 2017, touching down at 5:01 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 18, 2017
- Touchdown
- 5:01 PM CST (23:01 UTC)
- Lifted
- 5:04 PM CST (23:04 UTC)
- On the ground
- 3 minutes
- Path length
- 1.7 miles (2.8 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Colbert County
- Touchdown point
- 34.588, -87.737
- Lift-off point
- 34.589, -87.707
- Record number
- 1711181701-01
The damage survey
67 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- tin wrapped around tree also
- Tin from an unidentified building
- Roof and supports from car port ripped out of concrete and displaced. House had minor roof damage.
- numerous snappings, garage and house hit by trees
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A narrow fast-moving line of showers and a few embedded thunderstorms produced numerous reports of wind damage and two tornadoes.
The tornado touched down in the vicinity of Ligon Springs Road, about half a mile north of where Ligon Springs Road turns east. Multiple trees in this area were uprooted. The tornado then tracked almost due east. Where the tornado intersected Cook Creek Road, there were numerous trees uprooted and smaller trunks snapped. A house was also damaged on Cook Creek Road. The garage attached to the house was almost completely collapsed and was pulled away from the main house. The house also had some shingle and siding damage as well as the porch supports blown out. Multiple trees behind the home were uprooted and smaller trunks were snapped. The tornado continued to track east and cross the eastern portion of Ligon Springs Road. On this road, a small barn was mostly collapsed along with a few trees uprooted and lying|across the road. No additional damage was found farther east.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:00 UTC | 03:00 UTC | Wind Advisory | HUN |
| 22:29 UTC | 23:00 UTC | Severe Thunderstorm Warning | HUN |
| 22:54 UTC | 23:45 UTC | Severe Thunderstorm Warning | HUN |
| 23:07 UTC | 23:30 UTC | Severe Thunderstorm Warning | HUN |
| 23:16 UTC | 23:45 UTC | Severe Thunderstorm Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Nov 18, 3:12 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Nov 18, 3:12 PM CST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 312 PM CST Sat Nov 18 2017 .NEAR TERM...(Tonight) Issued at 312 PM CST Sat Nov 18 2017 A powerful storm system continued developing as it moved to the northeast across northern Ohio, with its surface low now in the upper 980s mb intensity. A tightening pressure gradient around this system, and high pressure east of the Carolina's coast, was creating windy conditions across the Tennessee Valley. Southwest winds have been averaging in the 20-30 mph range, with gusts over 40 mph in the higher and more exposed terrain. The strong southerly flow has drawn deeper Gulf moisture well inland, raising area dewpoints into the upper 50s and lower 60s, and real air temperatures has warm as the lower 70s. A few passing light showers or drizzle have affected some locations, especially downwind of up sloping terrain. The main event - a strong cold front was moving across the Mississippi River region, extending from SW Indiana, to east of Memphis, and near Greenville MS. A line of showers and thunderstorms was accompanying this frontal boundary as it heads rapidly eastward. A quick timing of convection south of Memphis suggests it will reach far NW Alabama in the next 2-3 hours or 5-6 PM. A concern with that convection is that the area is modestly unstable, with strong lower level shear also in place. However, the strongest shear in the 1 and 3km was displaced to the north and east of the region. Also, point soundings indicated an inversion aloft, that flattens just as the line of convection moves in. Thus there exists a very narrow window for severe storms to occur. A strong and severe convective threat will end as one moves further east - mainly from a loss of daytime heating/instability and the shear being displaced even further to the east of the region. Much cooler air will filter in behind the cold front. Low temperatures towards daybreak Sunday will chill into the mid/upper 30s. A wind of 5-10 mph will be sufficient to keep frosting concerns minimized. .SHORT TERM...(Sunday through Monday) Issued at 312 PM CST Sat Nov 18 2017 Skies will become sunny to begin a new week Sunday. But with much colder air invading from the NW, High temperatures on Sunday will struggle into the upper 40s, a good 20-25 degrees cooler than today. Sunday night, a real good chance for an area wide hard freeze is still in the forecast, as cold air continues flowing across the region. Nighttime lows will chill into the mid/upper 20s in most spots. Only locations near large bodies of water may be spared freezing temperatures, or at least will "only" cool to around 32 degrees. A tad warmer is expected on Monday with highs in the mid 50s. Not as cool Monday night with lows in the mid/upper 30s under generally clear skies. .LONG TERM...(Tuesday through Friday) Issued at 240 PM CST Sat Nov 18 2017 Early Tuesday, a broad trough will be present across the East CONUS, with the axis extending southward generally along/near the Miss River. Although short waves will be rotating through the base of the trough across the region, a lack of sufficient moisture along zones of lift will prevent rain/showers from developing in our area. Instead, the greatest height falls and thus low pressure development is expected to take place in the NE Gulf during the day. Moisture advection in concert with the best lift will take place well to our SE-E as the area of low pressure likely strengthens and moves to the NE across the FL peninsula and into the W Atlantic. A secondary upper wave will push into the base of the trough (and across the TN Valley) by late on Wednesday and help with this process. Cold advection and deepening northerly flow in association with the reinforcing upper trough will lead to cold advection and cooler temperatures on Wednesday and Thursday. A freeze may again occur in many locations on Thursday and Friday mornings, but conditions will likely remain dry for Thanksgiving and Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1201 PM CST Sat Nov 18 2017 A widespread MVFR (1800-2500 ft AGL) CIGs persisted across the greater Tennessee Valley, as a powerful storm system moves from Indiana to Lake Erie. It will bring a strong cold front across this area in the very late afternoon and evening. This boundary should reach the KMSL terminal around 6 PM, with SW winds becoming W, then NW - still in the 20-30kt range. The boundary should reach KHSV around 7 PM, with a similar wind direction change. Numerous showers, along with isolated/scattered t-storms will briefly precede, accompany the front. Post frontal showers are expected after frontal passage, which should taper off a few hours later from west to east, along with wind speeds. CIG/VIS values could briefly lower to into the IFR range with the front. Timing of this fast moving front precluded including that in the TAF. MVFR CIGs otherwise should improve into the VFR range after midnight, continuing for Sunday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...RSB SHORT TERM...RSB LONG TERM...KDW AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Nov 18, 8:39 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 839 AM CST Sat Nov 18 2017 ALZ001>010-016-TNZ076-096-097-190030- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 839 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... A strong cold front will move across the region this afternoon and evening, accompanied by a fast moving band of numerous showers and scattered thunderstorms. Some of these storms could become strong to severe in intensity, with damaging wind gusts to 60 MPH the primary impact. A brief spin-up tornado cannot be ruled out within the heavier showers and/or stronger storms. Tornado formation is possible over Southern Middle Tennessee, and portions of Northwest and North Central Alabama - mainly north of the Tennessee River and west of the Interstate 65 corridor. Outside of any heavier shower and thunderstorm activity, sustained southerly winds will increase to between 20 and 25 MPH, with gusts up to 35 to 40 MPH, especially in the higher terrain locations of Northeastern Alabama and Southern Middle Tennessee. As the front shifts across the region late this afternoon and early evening, winds will become westerly in the evening. Please consult the Wind Advisory that is in effect for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The probability for widespread hazardous weather is low. Conditions will be favorable for a hard freeze Monday morning, with lows forecast to reach the mid to upper 20s. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel may be requested for the afternoon and early evening.
In the hours before
Special weather statement, Nov 18, 4:21 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
421 PM CST SAT NOV 18 2017
ALZ001-002-182245-
Lauderdale AL-Colbert AL-
421 PM CST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN
COLBERT COUNTIES UNTIL 445 PM CST...
At 421 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to near Burton in
Mississippi. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
J P Coleman State Park, Cherokee, Waterloo, Malone, Posey Loop,
Allsboro, Wright, Riverton, Oakland and Red Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.
&&
LAT...LON 3500 8767 3459 8787 3458 8798 3458 8814
3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 2221Z 263DEG 47KT 3508 8807 3458 8835
LNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
11.0 hours before the tornado, 179 km from the path. November 18, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84500 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.8 K/km
Birmingham, AL (KBMX), 00:00Z
1.0 hours after it, 179 km from the path. November 19, 2017.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 92 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Columbus AFB radar (KGWX), 95 km away, was scanning. The volume nearest the touchdown began at 22:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:35 UTC | NON-TSTM WND DMG | 4 Nne Killen | Lauderdale, AL | TREE REPORTED DOWN ALONG COUNTY ROAD 25 AND COUNTY ROAD 73 NEAR THE KILLEN AREA. |
| 22:30 UTC | TSTM WND DMG | 9 Ese Waterloo | Lauderdale, AL | TREE REPORTED DOWN ALONG COUNTY ROAD 14 AND COUNTY ROAD 87 IN THE WATERLOO AREA. |
| 22:42 UTC | TSTM WND DMG | 3 W Cherokee | Colbert, AL | POWER POLES AND POWER LINES DOWN ACROSS THE NATCHEZ TRACE ACCESS RD. |
| 22:50 UTC | TSTM WND DMG | 7 Nw Russellville | Colbert, AL | TREE DOWN ON FRANKFORT RD. |
| 22:50 UTC | TSTM WND DMG | 8 Se Cherokee | Colbert, AL | TREE DOWN ON COUNTY RD 247, ABOUT 5 MILES WEST OF HWY 72. |
| 22:52 UTC | TSTM WND GST 60 | 8 Wsw Russellville | Franklin, AL | 60 MPH WINDS ESTIMATED IN THE BELGREEN AREA. |
| 22:56 UTC | TSTM WND DMG | 2 Nnw Russellville | Franklin, AL | WIDESPREAD TREE DAMAGE WAS OBSERVED IN ALONG CAVE HOLLOW ROAD AND IN SEVERAL LOCATIONS NORTH OF THIS AREA UP TO THE FRANKLIN COUNTY LINE. SOME POWER LINES WERE ALSO KNOCKED DOWN. |
| 22:56 UTC | TSTM WND DMG | 3 Wsw Littleville | Colbert, AL | NUMEROUS TREES WERE KNOCKED DOWN IN NEAR THE INTERSECTION OF LEGON SPRINGS ROAD AND COOK CREEK ROAD AND FURTHER SOUTH TO THE FRANKLIN COUNTY LINE. |
| 22:58 UTC | TSTM WND DMG | 6 Ene Shottsville | Marion, AL | TREES DOWN ALONG STATE HWY 19 NEAR THE MARION AND FRANKLIN COUNTY LINE. RADAR ESTIMATED WINDS AROUND 50 MPH. TIME ESTIMATED FROM RADAR. |
| 23:00 UTC | TSTM WND DMG | 1 Ese Saint Florian | Lauderdale, AL | PECAN TREE UPROOTED WITH LARGE LIMBS SNAPPED AND A TIN ROOF TORN OFF A BARN ALONG KASMEIER ROAD IN THE SAINT FLORIAN AREA. |
| 23:00 UTC | TSTM WND DMG | 1 Ne Sheffield | Colbert, AL | TREE DOWN ON 33RD ST NEAR HATCH BLVD. |
| 23:00 UTC | TSTM WND DMG | 2 S Underwood-Petersvil | Lauderdale, AL | *** 2 INJ *** A TIN ROOF WAS TORN OFF OF THE ADVANCED AUTO PARTS ALONG CLOVERDALE ROAD IN FLORENCE. DAMAGE WAS ALSO DONE TO SEVERAL WINDOWS. TWO MINOR INJURIES INSIDE THE AUTO PARTS STORE WAS ALSO REPORTED. |
| 23:00 UTC | TSTM WND DMG | 2 S Underwood-Petersvil | Lauderdale, AL | A TIN ROOF WAS TORN OFF OF THE ADVANCED AUTO PARTS ALONG CLOVERDALE ROAD IN FLORENCE. DAMAGE WAS ALSO DONE TO SEVERAL WINDOWS. |
| 23:00 UTC | TSTM WND DMG | 4 Nnw Littleville | Colbert, AL | POWER POLE DOWN ON COUNTY FARM RD. |
| 23:01 UTC | TORNADO | 4 W Littleville | Colbert, AL | EF-1 TORNADO WITH PEAK WIND OF 95 MPH, PATH LENGTH OF 1.8 MILES AND PATH WIDTH OF 200 YARDS. |
| 23:05 UTC | TSTM WND DMG | 1 Ssw Littleville | Colbert, AL | TREE DOWN NEAR INTERSECTION OF U.S. HWY 43 AND LIGON SPRINGS RD. |
| 23:05 UTC | TSTM WND DMG | 4 E Muscle Shoals | Colbert, AL | TREES DOWN NEAR INTERSECTION OF GATE 6 RD AND 2ND ST. |
| 23:06 UTC | TSTM WND DMG | 2 W Littleville | Colbert, AL | TREE DOWN ON VEHICLE. |
| 23:08 UTC | TSTM WND DMG | 1 Wsw Killen | Lauderdale, AL | KILLEN DRUG STORE AND THE TIRE CENTER NEXT HAD STRUCTURAL DAMAGE. |
| 23:09 UTC | TSTM WND DMG | 2 S Leighton | Colbert, AL | TREE DOWN AND POWER LINES DOWN ON CAR AT MCCORMACK LN AND COUNTY LINE RD. |
| 23:10 UTC | TSTM WND DMG | 5 Ene Littleville | Colbert, AL | TREE DOWN ON TURKEY FARM RD. |
| 23:10 UTC | TSTM WND DMG | 5 Ese Littleville | Colbert, AL | TREES DOWN NEAR INTERSECTION OF PINEYWOODS RD AND AYCOCK BRIDGE RD. |
| 23:12 UTC | TSTM WND DMG | 5 Nne Leighton | Colbert, AL | POWER POLE DOWN NEAR CORNER OF HATTON SCHOOL RD AND E 2ND ST. |
| 23:12 UTC | TSTM WND DMG | 7 E Littleville | Colbert, AL | TREE DOWN AT LAGRANGE RD, WEST OF WITT STORE RD. |
| 23:15 UTC | TSTM WND GST 51 | 1 W Hamilton | Marion, AL | MEASURED AT THE HAMILTON FIRE DEPT. |
| 23:18 UTC | TORNADO | 5 Sw Town Creek | Lawrence, AL | EF-1 TORNADO WITH PEAK WIND OF 110 MPH, PATH LENGTH OF 4.3 MILES AND PATH WIDTH OF 300 YARDS. |
| 23:18 UTC | TORNADO | 5 Sw Town Creek | Lawrence, AL | EF-1 TORNADO WITH PEAK WIND OF 110 MPH, PATH LENGTH OF 4.3 MILES AND PATH WIDTH OF 300 YARDS. |
| 23:42 UTC | TSTM WND DMG | 2 Nne Trinity | Morgan, AL | TREES REPORTED DOWN ALONG HIGHWAY 20 IN THE TRINITY AREA. |
| 23:43 UTC | TSTM WND DMG | 7 Nw Moulton | Lawrence, AL | TREES DOWN AND ROOFS TORN OFF OF HOUSES ALONG COUNTY ROAD 140, COUNTY ROAD 150 AND COUNTY ROAD 159 IN THE MOULTON AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 18, 2017
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 18 | 11:15 AM EST | EF0 | Tippecanoe, IN | 0.3 | 110 | $8,000 | ||
| November 18 | 12:15 PM CST | EF0 | Perry, IL | 0.7 | 30 | $250,000 | ||
| November 18 | 1:38 PM CST | EF0 | Massac, IL | 0.1 | 30 | $5,000 | ||
| November 18 | 2:38 PM CST | EF1 | Spencer, IN | 2.4 | 300 | $70,000 | ||
| November 18 | 3:02 PM CST | EF1 | Muhlenberg, KY | 2.8 | 300 | $100,000 | ||
| November 18 | 3:20 PM CST | EF1 | Ohio, KY | 2.0 | 60 | 1 | $250,000 | |
| November 18 | 4:32 PM EST | EF1 | Meade, KY | 1.8 | 50 | 1 | $200,000 | |
| November 18 | 3:36 PM CST | EF0 | Todd, KY | 0.7 | 150 | $125,000 | ||
| November 18 | 3:52 PM CST | EF0 | Dickson, TN | 1.2 | 75 | $15,000 | ||
| November 18 | 4:30 PM CST | EF1 | Davidson, TN | 2.3 | 200 | $50,000 | ||
| November 18 | 4:53 PM CST | EF1 | Davidson, TN | 10.9 | 100 | $70,000 | ||
| November 18 | 6:00 PM EST | EF1 | Taylor, KY | 1.5 | 50 | $75,000 | ||
| November 18 | 5:04 PM CST | EF0 | Trousdale, TN | 6.9 | 125 | $25,000 | ||
| November 18 | 5:18 PM CST | EF1 | Lawrence, AL | 4.3 | 300 | |||
| November 18 | 12:11 AM EST | EF1 | Allegheny, PA | 5.4 | 125 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.